View Full Version : Clonidine and panic attacks???


cinfid12
12-13-09, 12:44 PM
I usually take clonidine if I can't sleep. Some times I fall asleep but wake up soon after almost like panicking. It happened once and my heart was beating soo fast. Then I felt tingling down my arm. Sometimes I'll take it and just wake up after I fall asleep and feel that tingling. Then sometimes it works well. Is it common to get these side effects?

jrob
12-16-09, 06:53 PM
I was curious about the answer to your question so I googled 'clonidine and panic attack' only to be linked back to your quesiton:rolleyes:.

I did hear something similar from a close friend. He was prescribed clonidine while in the opiate detoxification process. He told me that .1mg clonidine gave him 'severe anxiety' similar to a panic attack. With benzodiazapines and suboxone in the mix, I sort of assumed it was caused by something else rather than clonidine.

Still, it's certainly not unbelievable as medications effect everyone differently; anything that affects heart rate can cause panic/stress in some individuals. Both tachycardia and bradycardia are listed as side effects of clonidine; I'm assuming it's dose-dependent.

You could try taking clonidine every night; I do. Even if you don't feel like you need a sleep aid, a low-dose has been shown to increase REM sleep. By maintaing a low level, side effects should become less of an issue.

Momofadder
12-31-09, 10:24 AM
That seems really strange because it lowers your blood pressure.

jrob
01-02-10, 08:09 PM
That seems really strange because it lowers your blood pressure.
The body can attempt to raise blood pressure by making the heart beat faster(tachycardia); in this case it would be referred to as 'reflex tachycardia'. An example would be a patient in circulatory shock. It is also the mechanism used to correct orthostatic hypotension: the dizzy head rush that some people get from standing too quickly.

Clonidine can cause orthostatic hypotension. A patient on clonidine complaining of dizzyness when they first get up is likely to have tachycardia while standing.

Tachycardia is not often a specific complaint from patients with panic disorder, however it's often assumed to be present as a condition when the panic attack occurs.

liveandletdie
04-02-10, 03:00 PM
i've had it before- not often but has happened

i dont take it anymore though..makes me too drowsy the next day, even if i only take .1

Momofadder
04-02-10, 04:13 PM
i've had it before- not often but has happened

i dont take it anymore though..makes me too drowsy the next day, even if i only take .1
You can cut one in half if needed.